Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Lincoln, IL

April 3, 2014Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 3, 2014, 2:26 AM CDT for Mason County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2014, 2:26 AM CDT (07:26 UTC)
Expired
Apr 3, 2014, 3:00 AM CDT
In force
34 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Mason County, IL

The radar

The Lincoln radar (KILX), 57 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WUUS53 KILX 030726
SVRILX
ILC125-030800-
/O.NEW.KILX.SV.W.0009.140403T0726Z-140403T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
226 AM CDT THU APR 3 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MASON COUNTY IN CENTRAL ILLINOIS...

* UNTIL 300 AM CDT

* AT 223 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAVANA...AND
  MOVING EAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EASTON AROUND 235 AM CDT.
  MANITO AROUND 250 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE TOPEKA...FOREST CITY AND
UNION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4029 9007 4031 9007 4033 9005 4036 9005
      4043 8977 4043 8972 4025 8971 4016 9011
      4026 9011
TIME...MOT...LOC 0726Z 250DEG 30KT 4027 8998

HAIL...1.00IN
WIND...<50MPH

$$

AUTEN
2 follow-up statements
161 
WWUS53 KILX 030752
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
252 AM CDT THU APR 3 2014

ILC125-030800-
/O.CON.KILX.SV.W.0009.000000T0000Z-140403T0800Z/
MASON IL-
252 AM CDT THU APR 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MASON COUNTY UNTIL 300 AM CDT...

AT 249 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
MANITO...AND MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
CENTRAL MASON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4023 8982 4040 8988 4043 8977 4043 8972
      4025 8971
TIME...MOT...LOC 0753Z 250DEG 30KT 4035 8970

HAIL...1.00IN
WIND...<50MPH

$$

AUTEN
785 
WWUS53 KILX 030800
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
300 AM CDT THU APR 3 2014

ILC125-030810-
/O.EXP.KILX.SV.W.0009.000000T0000Z-140403T0800Z/
MASON IL-
300 AM CDT THU APR 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MASON COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4023 8982 4040 8988 4043 8977 4043 8972
      4025 8971
TIME...MOT...LOC 0752Z 250DEG 30KT 4035 8971

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 11:23 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 2, 11:23 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1123 PM CDT Wed Apr 2 2014

.DISCUSSION...
ISSUED 835 PM CDT Wed Apr 2 2014

00z surface analysis showing the stationary frontal boundary well
south of our area this evening. Complex of storms that moved through
the Interstate 70 corridor has shifted to the east with scattered
showers continuing mainly north of I70. Further southwest, a large
complex of storms will continue to develop over east/southeast KS
tonight and spread northeast as the warm front lifts north towards
morning. ILX local meso tools continue to indicate the better
instability remains south of the boundary, but we have noticed an
increase in elevated instability with most unstable capes over the
past few hours over 500 j/kg across the far south thru southwest.
As the low level jet increases and interacts with the stalled boundary
to our south, expect a general increase in showers and storms over
all of the area late tonight and that will continue into at least
Thursday morning. Warm front now not expected to push north of the I74
corridor until late afternoon or evening with two windows of opportunity
for severe storms, the first being along the warm front tomorrow afternoon
with the second threat coming with the surging cold front in the late
evening and overnight hours.

Have made some adjustments to the POPs and temperatures for the overnight
hours. We should have the update out by 900 pm.

&&

.AVIATION...
ISSUED 1115 PM CDT Wed Apr 2 2014

Several concerns this forecast period which include the movement
of a warm front, currently over extreme southern Illinois late
tonight and coverage of showers and thunderstorms along and north
of it into late Thursday morning. The second concern will be with
severe threat along the warm front Thursday afternoon and with
the cold front Thursday evening. IFR cigs were edging ever so slowly
north tonight with widespread MVFR cigs prevailing over the remainder
of the area. It still appears most of our area will see IFR cigs as
the warm front lifts slowly north Thursday morning with a possible
break in the rain Thursday afternoon where cigs may go to MVFR but
movement of warm front is key. If the boundary shifts north of a
TAF site, we may actually see cigs scatter out for a brief time
with the higher probability for that occurrence at SPI, DEC and
CMI after 20z.

Confidence not that great with respect to coverage of showers and
storms late tomorrow and especially tomorrow night ahead of the
cold front, but believe the time frame from 02z-06z looks to be
the best based on latest guidance. Surface winds will remain out
of the northeast to east tonight at 10 to 15 kts and then slowly
veer into a southeast and then south direction by late tomorrow
afternoon and evening with speeds in the 12 to 17 kt range with
some higher gusts possible south of the warm front late tomorrow
afternoon.

Smith
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT Wed Apr 2 2014

Strong system pulling out of the Great Basin will dominate the
weather over the next 36+ hours as it moves across the Plains and
Great Lakes.

SHORT TERM...Tonight through Friday Morning

Developing surface system over southeast Colorado will push east and
then northeast over the next several days. A warm front extends
east from the low across extreme southern Illinois this afternoon.
Thunderstorms near the front have produced some severe weather
across Missouri and periods of heavy rain across southern Illinois
as far north as Effingham today. The weak wave leading the main
trough taking shape over the Rockies that brought this area of
rainfall will move east of the area this evening providing a lull
in rainfall. As the dynamics begin to increase and the surface
low pulls out into the plains late tonight precipitation should
redevelop along and north of the warm front and begin to push the
front northward across the state.

Best push northward of the warm sector will be on Thursday
morning. Storm motion suggests storms will move along the east-
west front. The stronger storms may be able to tap vorticity
along the front to bring a potential for supercells just north of
the warm front by midday into middle afternoon. Tornadoes appear
possible in this area along with large hail and damaging winds.

As the warm sector pushes north, models suggest capping for much
of the late afternoon into early evening. Breaks in clouds could
add to potential instability and locally break through cap
producing some widely scattered storms during the middle and late
afternoon. Any storms that do develop will likely be capable of
severe hail and winds.

The best chances for widespread severe weather will likely occur
with the cold front associated with the surface low expected
Thursday Night. Model suite from 12z are a bit slower with the
frontal passage, but with Low-level jet developing and the
resultant increase in shear, CAPE may not have to be very high to
produce severe weather along and ahead of the front from middle
evening into late Thursday night. Appears that storm mode will
begin as discrete cells over Missouri and Arkansas and eventually
eveolve into a QLCS by morning. The transition should occur as the
convection moves across the Mississippi with the main threat
changing from tornadoes and hail, to hail and wind by the time the
system reaches I-57 well after midnight.

With multiple rain periods, and precip water well over 1.25 inches
through much of the time, expected widespread 2-3 inch storm total rain
amounts.  Will keep current flood watch in effect through 12z Friday.

LONG TERM...Friday through Wednesday

Winds in wake of system will border on wind advisory criteria as
low intensifies across the western Great Lakes on Friday. With the
winds, cold advection, and mostly cloudy skies Friday will likely
seem more like early March than early April.

Temperatures should remain slightly below normal through the weekend.

Next system is expected to impact the forecast area beginning
Sunday Night and into Monday Night. Models are in agreement that
the storm track will be a bit further south as the bulk of the
energy is expected to come in the southern stream flow. At this
time it appears that we should remain on the cool side of this
system which will keep threat of severe weather minimal. However,
there is a potential for another round of heavy rain falling on
the saturated ground from our current rainfall event. This
situation will be watched closely.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH through Friday morning FOR ILZ042>057-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Apr 2, 3:07 PM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
307 PM CDT WED APR 2 2014

ILZ027>031-037-038-040-031100-
KNOX-MARSHALL-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD-
307 PM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...AS A
WEATHER DISTURBANCE LIFTS NORTHWARD FROM MISSOURI AND SOUTHERN
ILLINOIS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...BUT SMALL HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL CONTINUE TO LIFT INTO THE AREA THURSDAY WITH
SCATTERED THUNDERSTORMS CONTINUING. THEN A STRONG FRONTAL SYSTEM
WILL BRING WIDESPREAD THUNDERSTORMS THURSDAY NIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS...WITH A FEW
TORNADOES POSSIBLE.

WET WEATHER IS EXPECTED INTO FRIDAY...WITH 1 TO 3 INCHES OF RAIN
POSSIBLE FOR THE WEEK. THESE HEAVY RAINS MAY CAUSE FLOODING ON
SOME AREA RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ042>057-061>063-066>068-071>073-031100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-
VERMILION-
307 PM CDT WED APR 2 2014

...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...AS A
WEATHER DISTURBANCE LIFTS NORTHWARD FROM MISSOURI AND SOUTHERN
ILLINOIS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...BUT SMALL HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL CONTINUE TO LIFT INTO THE AREA THURSDAY WITH
SCATTERED THUNDERSTORMS CONTINUING. THEN A STRONG FRONTAL SYSTEM
WILL BRING WIDESPREAD THUNDERSTORMS THURSDAY NIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS...WITH A FEW
TORNADOES POSSIBLE.

WET WEATHER IS EXPECTED INTO FRIDAY...WITH 2 TO 4 INCHES OF RAIN
POSSIBLE FOR THE WEEK. THESE HEAVY RAINS MAY CAUSE FLOODING ON
SOME AREA RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ILZ036-041-031100-
FULTON-MASON-
307 PM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...AS A
WEATHER DISTURBANCE LIFTS NORTHWARD FROM MISSOURI AND SOUTHERN
ILLINOIS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...BUT SMALL HAIL IS POSSIBLE.

MINOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER AROUND
HAVANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL CONTINUE TO LIFT INTO THE AREA THURSDAY WITH
SCATTERED THUNDERSTORMS CONTINUING. THEN A STRONG FRONTAL SYSTEM
WILL BRING WIDESPREAD THUNDERSTORMS THURSDAY NIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS...WITH A FEW
TORNADOES POSSIBLE.

WET WEATHER IS EXPECTED INTO FRIDAY...WITH 2 TO 4 INCHES OF RAIN
POSSIBLE FOR THE WEEK. THESE HEAVY RAINS MAY CAUSE FLOODING ON
SOME AREA RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BAK

In the hours before

Local storm report, Apr 2, 8:29 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
829 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HEAVY RAIN       EFFINGHAM               39.12N 88.55W
04/02/2014  M2.09 INCH       EFFINGHAM          IL   MESONET

&&

JRP
Local storm report, Apr 2, 9:12 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
912 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       2 W PALESTINE           39.00N 87.65W
04/02/2014  M1.41 INCH       CRAWFORD           IL   CO-OP OBSERVER

&&

JRP
Local storm report, Apr 2, 11:58 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
1158 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HEAVY RAIN       ALTAMONT                39.06N 88.75W
04/02/2014  M1.27 INCH       EFFINGHAM          IL   MESONET

            TOTAL RAINFALL SO FAR. SWOP REPORT

0445 PM     HEAVY RAIN       FLORA                   38.67N 88.48W
04/02/2014  M1.10 INCH       CLAY               IL   MESONET

            TOTAL RAINFALL SINCE 0730 THIS MORNING. SWOP REPORT.

0500 PM     HEAVY RAIN       2 W PALESTINE           39.00N 87.65W
04/02/2014  M1.41 INCH       CRAWFORD           IL   CO-OP OBSERVER

0724 PM     HEAVY RAIN       NEWTON                  38.99N 88.16W
04/02/2014  M3.01 INCH       JASPER             IL   CO-OP OBSERVER

            PAST 12 HOURS

0803 PM     HEAVY RAIN       1 NW STE. MARIE         38.94N 88.04W
04/02/2014  M1.99 INCH       JASPER             IL   MESONET

0825 PM     HEAVY RAIN       EFFINGHAM               39.12N 88.55W
04/02/2014  M2.09 INCH       EFFINGHAM          IL   MESONET

&&

JRP
Local storm report, Apr 3, 2:26 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
226 AM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     HAIL             GALESBURG               40.95N 90.38W
04/03/2014  M1.00 INCH       KNOX               IL   TRAINED SPOTTER

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:13 PM CDTAreal Flood WarningILXClay, Crawford, Effingham, Jasper, Lawrence, Richland10 hr
Apr 2, 9:21 PM CDTRiver Flood WarningILXCrawford, Jasper3 days
Apr 2, 9:21 PM CDTRiver Flood WarningILXLawrence8 days
Apr 2, 9:21 PM CDTRiver Flood WarningILXClay, Richland8 days
Apr 2, 9:47 PM CDTRiver Flood WarningILXBrown, Cass, Morgan, Schuyler12 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.